Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

November 29, 2016Meagher County, Teton County, Montana

NWS Great Falls, MT issued this special weather statement at Nov 29, 2016, 10:21 AM MST for Meagher County, Teton County, Montana. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2016, 10:21 AM MST (17:21 UTC)
Expired
Nov 29, 2016, 11:30 AM MST
In force
69 min
Issued by
NWS Great Falls, MT

Counties Meagher County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS85 KTFX 291721
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1021 AM MST TUE NOV 29 2016

MTZ012-014-048>050-053-054-291830-
CENTRAL AND SOUTHERN LEWIS AND CLARK-SOUTHERN ROCKY MOUNTAIN
FRONT-MEAGHER-BROADWATER-CASCADE-EASTERN TETON-JUDITH BASIN-
1021 AM MST TUE NOV 29 2016

...SCATTERED SNOW SHOWERS WILL AFFECT CENTRAL CASCADE...SOUTHWESTERN
JUDITH BASIN...CENTRAL TETON...NORTHEASTERN BROADWATER...MEAGHER AND
CENTRAL LEWIS AND CLARK COUNTIES...

AT 1015 AM MST...SCATTERED SNOW SHOWERS PRODUCING LIGHT TO MODERATE
SNOW AT TIMES WERE LOCATED ALONG THE ROCKY MOUNTAIN FRONT FROM
CHOTEAU SOUTH TO CRAIG AND CASCADE...AND CONTINUING EAST AND SOUTH
INTO THE LITTLE AND BIG BELT MOUNTAINS.

LOCATIONS IMPACTED INCLUDE...
CHOTEAU...WHITE SULPHUR SPRINGS...CASCADE...FAIRFIELD...AUGUSTA...
FORT SHAW...FORT  SHAW...NEIHART...CRAIG...TOWER ROCK STATE PARK...
PISHKUN RESERVOIR...BOWMANS CORNER...SUN RIVER...FARMINGTON...
MONARCH...FORT LOGAN...SIMMS...NEWLAN CREEK RESERVOIR...CHECKERBOARD
AND FORT LOGAN ON THE SMITH RIVER.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS. BE
PREPARED FOR SNOW OR ICE COVERED ROADS IN SPOTS WITH VISIBILITY
REDUCED TO LESS THAN ONE MILE. SLOW DOWN AND ALLOW EXTRA TIME WHEN
TRAVELING.

THESE SHOWERS SHOULD DIMINISH THROUGH 1230 PM.

LAT...LON 4804 11274 4786 11188 4714 11130 4727 11061
      4669 11027 4629 11114 4732 11239
TIME...MOT...LOC 1715Z 239DEG 49KT 4724 11170 

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Nov 29, 10:13 AM MST, 8 minutes earlier.

Area forecast discussion, Nov 29, 10:13 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1013 AM MST Tue Nov 29 2016

.DISCUSSION...

Scattered light snow showers/flurries along the Rocky Mountain
Front (south of Browning) into the Little and Big Belt Mountains
will continue to decrease throughout the afternoon with minor
additional accumulation. Elsewhere across North Central Montana,
mid level cloudiness will continue to decrease as drier air moves
into the area. However, patchy low clouds may move south out of
Canada into Hill/Blaine Counties. Afternoon sunshine may help keep
these clouds from lingering very long, but will continue to
monitor the situation. Clouds will likely linger throughout the
afternoon in Southwest Montana with mainly light snow showers in
the mountains. Updates were to address these conditions, along
with warming highs a few degrees today in the clearing areas.
Coulston

&&

.AVIATION...
Updated 1145Z.

An upper level disturbance will move southward through the region
today producing scattered snow showers. Visibilities might be
reduced to near 2SM at times, but the lower visibilities should
be short lived. Expect most snow showers to diminish by mid/late
afternoon. Overall VFR conditions will prevail, but IFR/LIFR
conditions will be possible in/near snow showers, with mountains
obscured at times through 06z Wed. Brusda

&&

.PREV DISCUSSION...
/ISSUED 445 AM MST Tue Nov 29 2016/

Today through Thursday...A northerly flow aloft will reside over
the region today, as a weak upper level disturbance moves
southward through the region. Light snow showers will accompany
the disturbance, with most of the snow showers ending early this
afternoon. Generally about a quarter of an inch of snowfall is
possible with the passing snow showers. After Midnight tonight
and Wednesday morning, expect fairly quiet conditions, while
another round of light snow showers is possible over the region
late Wednesday morning through Thursday. Snowfall with this
second system will range from around 1/2 inch at lower elevations
to 1 to 2 inches in the mountains. Even though snow amounts are
on the low side, some slippery road conditions are possible in
areas that receive over a quarter inch of snowfall. Expect near
normal temperatures across the region from today through
Thursday. Brusda

Thursday night through Tuesday...Period starts with a northerly
flow aloft over the region associated with a positively titled
upper trough extending from the Northern Plains States into the
SW US. Forcing is weak but embedded moisture and weak shortwave
energy should continue to produce some snow showers through
Thursday night, particularly over the mtns of central/SW MT.
Drier air moves in from the NW Friday as an upper level ridge
moves inland. The upper level ridge breaks down rather quickly
Saturday and Saturday night as energy moving around a deep trough
in the Gulf of AK moves into western Canada. Increasingly windy
conditions are likely Saturday as the westerly flow aloft
increases in response to the upper ridge breaking down and a
strong upper level jet beneath the Gulf of AK trough moves
inland. Fast/moist flow from the Pacific will bring some
precipitation to the mtns Saturday but confidence in this
precipitation occurring at lower elevations is on the low side.
Temperatures will warm some as well Friday night through Saturday
as some warming aloft is anticipated along with the increasing
winds. The Gulf of AK trough drops into the Pacific NW Sunday and
digs further south through the Western US early next week.
Confidence is increasing in a change to much colder conditions
early next week as the deep upper level trough allows the first
Arctic Airmass of the season to slide south along the Canadian
Rockies into MT. Confidence in timing of the arrival of the cold
airmass and amount of snow that could accompany its arrival is
still rather low however as medium range models continue to
disagree and fluctuate with these forecast elements. In general,
have increased pops Sunday night through Monday and lowered
Temperatures significantly for Mon-Tues with increasing chances
for the first widespread single digit/subzero temps of the season
possible early next week. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  19  37  27 /  20   0   0  20
CTB  35  17  33  25 /  10   0   0  20
HLN  39  16  38  23 /  20   0  10  30
BZN  35  15  33  23 /  20  10   0  40
WEY  27   3  22  13 /  20  10  30  40
DLN  34  14  32  21 /  20   0  30  40
HVR  32  17  30  23 /  10   0   0  20
LWT  33  18  34  24 /  20   0   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Nov 29, 10:21 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1021 AM MST TUE NOV 29 2016

MTZ012-014-048>050-053-054-291830-
CENTRAL AND SOUTHERN LEWIS AND CLARK-SOUTHERN ROCKY MOUNTAIN
FRONT-MEAGHER-BROADWATER-CASCADE-EASTERN TETON-JUDITH BASIN-
1021 AM MST TUE NOV 29 2016

...SCATTERED SNOW SHOWERS WILL AFFECT CENTRAL CASCADE...SOUTHWESTERN
JUDITH BASIN...CENTRAL TETON...NORTHEASTERN BROADWATER...MEAGHER AND
CENTRAL LEWIS AND CLARK COUNTIES...

AT 1015 AM MST...SCATTERED SNOW SHOWERS PRODUCING LIGHT TO MODERATE
SNOW AT TIMES WERE LOCATED ALONG THE ROCKY MOUNTAIN FRONT FROM
CHOTEAU SOUTH TO CRAIG AND CASCADE...AND CONTINUING EAST AND SOUTH
INTO THE LITTLE AND BIG BELT MOUNTAINS.

LOCATIONS IMPACTED INCLUDE...
CHOTEAU...WHITE SULPHUR SPRINGS...CASCADE...FAIRFIELD...AUGUSTA...
FORT SHAW...FORT  SHAW...NEIHART...CRAIG...TOWER ROCK STATE PARK...
PISHKUN RESERVOIR...BOWMANS CORNER...SUN RIVER...FARMINGTON...
MONARCH...FORT LOGAN...SIMMS...NEWLAN CREEK RESERVOIR...CHECKERBOARD
AND FORT LOGAN ON THE SMITH RIVER.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS. BE
PREPARED FOR SNOW OR ICE COVERED ROADS IN SPOTS WITH VISIBILITY
REDUCED TO LESS THAN ONE MILE. SLOW DOWN AND ALLOW EXTRA TIME WHEN
TRAVELING.

THESE SHOWERS SHOULD DIMINISH THROUGH 1230 PM.

LAT...LON 4804 11274 4786 11188 4714 11130 4727 11061
      4669 11027 4629 11114 4732 11239
TIME...MOT...LOC 1715Z 239DEG 49KT 4724 11170

COULSTON

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.